If you take an overdose of melatonin, symptoms may include lethargy, drowsiness, eye problems, and disorientation. At this time, it is not known how to best treat people who take too much melatonin. Treatment may involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
Melatonin Overdose: An Overview
Melatonin is a natural hormone that is often used in supplements for the treatment of insomnia, as well as numerous other conditions. The effects of an overdose will vary, depending on the melatonin dosage, as well as other factors.
If you happen to overdose on melatonin, seek immediate medical attention.
Symptoms of an Overdose
Even though melatonin is a natural substance, it is possible to take too much of it. Taking too much melatonin may result in any of the usual melatonin side effects or may cause serious problems, such as:
- Liver problems
- Eye problems
- Psychotic thinking or behaviors
- Speech problems
- Shakiness (tremor).
Treatment OptionsIt is not known how to best treat a melatonin overdose. Therefore, treatment (if necessary) will involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For instance, if an overdose caused seizures, then supportive treatment might include medications to control them.
It is important that you seek prompt medical attention if you believe that you may have overdosed on melatonin.